Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Apr 9, 2021, 4:23 PM CDT for Sumner County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 4:23 PM CDT (21:23 UTC)
- Expired
- Apr 9, 2021, 4:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 4:48 PM CDT | HAIL 0.7 | 3 E Hunnewell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
003 WWUS83 KICT 092123 SPSICT Special Weather Statement National Weather Service Wichita KS 423 PM CDT Fri Apr 9 2021 KSZ092-092145- Sumner KS- 423 PM CDT Fri Apr 9 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 445 PM CDT. * At 419 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over South Haven, or 12 miles east of Caldwell...moving northeast at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... South Haven and Hunnewell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3700 9752 3708 9750 3717 9726 3700 9716 TIME...MOT...LOC 2122Z 240DEG 11KT 3701 9739 $$ LAWSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:06 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 9, 3:06 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Wichita KS 306 PM CDT Fri Apr 9 2021 .SHORT TERM...(This evening through Monday night) Issued at 300 PM CDT Fri Apr 9 2021 Tonight: Cold front will continue to push southeast into shallow moisture. Wavy warm front snakes across northeast OK, with good convergence and richer surface moisture to the south. So far ACARS soundings at OKC and TUL show very shallow moisture, although OKC has deepened considerably during the day. Virtually all models suggest storms/precipitation will become widespread in the vicinity of cold front and warm front late this afternoon and evening. Less than impressed with severe potential given shallow moisture and robust convection going over southeast OK, especially the 1-2 inch QPF that several models are generating near the KS/OK border. However likelihood of precipitation is high, so high probability of precipitation appears to be on track. Saturday-Saturday Night: Will linger clouds a bit longer as surface low winds up and is slow to move east. Increased precipitation chances a bit in extreme southeast KS in the morning, but ended precipitation by mid afternoon. With dry air, clear skies and light winds Saturday night as surface ridge moves across, will undercut NBM guidance given good radiational cooling. Some frost is possible, especially in southeast KS, but thinking it may be a bit early in the season for headlines. Sunday-Monday: Temperatures should recover on Sunday with mostly clear skies. Slow moving front is expected to make it about half way through the forecast area by sunset. No precipitation is expected with front given lack of moisture. Cooler air behind front will drop temperatures below climatology on Monday. -Howerton .LONG TERM...(Tuesday through Friday) Issued at 300 PM CDT Fri Apr 9 2021 Medium range models continue to show a lot of run to run variation with the upper pattern. Trend by both ECMWF and GFS ensembles has been towards a deeper western trough/low and more ridging across the central US. Models show relatively cool airmass that arrives Sunday night-Monday remaining in place throughout the period. However would expect to see more moderation by second half of the period as lee trough develops and south flow returns. Of note deterministic 1200 UTC GFS is one of the coldest solutions for this period. Default initialization had rain/snow mix around daybreak in the vicinity of KRSL/KGBD most mornings, but given low confidence in cooler temperatures and low probability of precipitation, nixed mixed chances on Thursday and Friday mornings. Should also be noted, that the low probabilities of precipitation are indicative of model spread and uncertainty of when precipitation would occur. Do not expect continuous rain throughout the period. -Howerton && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1256 PM CDT Fri Apr 9 2021 Winds...A strong cold front will blast southeast across the region this afternoon and evening, with stout/gusty northwest winds in its wake. The strongest winds will be mainly along/west of the I-135 corridor. Precipitation...Chances for showers/thunderstorms will increase across southeast Kansas this afternoon and evening, as a warm frontal zone sharpens just south of the area, and a strong shortwave approaches from the northwest. Better chances for strong-severe storms should remain from northeast Oklahoma on south and east, although a few strong- severe storms could dribble into far southeast Kansas. Further northwest across central Kansas, areas of showers with a few embedded lightning strikes will pivot east across the area this afternoon and evening. Low clouds...Could be looking at MVFR ceilings skirting northeast portions of the forecast area this evening through early Saturday, including Salina and Chanute. && .FIRE WEATHER... Issued at 300 PM CDT Fri Apr 9 2021 Very high Friday danger will linger a few more hours across parts of central and south central KS before rain develops. Otherwise, low fire weather threat is expected with cooler temperatures, lighter winds and ongoing green up. - Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 41 65 38 75 / 50 0 0 0 Hutchinson 39 64 37 75 / 60 0 0 0 Newton 40 64 37 75 / 70 10 0 0 ElDorado 42 65 38 76 / 70 10 0 0 Winfield-KWLD 42 66 39 77 / 40 0 0 0 Russell 36 65 35 73 / 20 0 0 0 Great Bend 36 64 37 74 / 10 0 0 0 Salina 40 65 35 75 / 80 0 0 0 McPherson 39 64 36 75 / 70 0 0 0 Coffeyville 44 63 38 75 / 90 20 0 0 Chanute 45 62 38 75 / 70 40 0 0 Iola 44 61 36 75 / 80 50 0 0 Parsons-KPPF 45 62 38 75 / 80 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ADK FIRE WEATHER...PJH
Hazardous weather outlook, Apr 9, 3:56 AM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 356 AM CDT Fri Apr 9 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-100900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 356 AM CDT Fri Apr 9 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Gusty winds to 45 mph may occur Friday late morning through early evening, mainly west of the Flint Hills corridor. Scattered thunderstorms are possible Friday from about 3 to 8 PM across southeast Kansas, generally along and east of a line from Chase, Butler to Cowley counties. The strongest activity will be capable of one inch hail and 60 mph winds. The best chance for severe weather will be in Wilson, Neosho, Montgomery and Labette counties this evening. Heavy rain is also likely with some of this thunderstorm activity. .DAYS TWO THROUGH SEVEN...Saturday through Thursday An extended period of below normal temperatures is expected next week, including the potential of frost for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 9, 4:23 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 423 PM CDT Fri Apr 9 2021 KSZ092-092145- Sumner KS- 423 PM CDT Fri Apr 9 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 445 PM CDT. * At 419 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over South Haven, or 12 miles east of Caldwell...moving northeast at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... South Haven and Hunnewell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3700 9752 3708 9750 3717 9726 3700 9716 TIME...MOT...LOC 2122Z 240DEG 11KT 3701 9739 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 4:18 PM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Greenwood and 10 more | 5 hr |
| Apr 9, 4:44 PM CDT | Special Weather Statement | ICT | Sumner | 31 min |
| Apr 9, 5:02 PM CDT | Special Weather Statement | ICT | Labette | 28 min |
| Apr 9, 5:08 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| Apr 9, 5:28 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 28 min |
| Apr 9, 6:00 PM CDT | Special Weather Statement | ICT | Labette | 30 min |
| Apr 9, 6:38 PM CDT | Special Weather Statement | ICT | Labette | 37 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.